Alert archive / Alabama / Tornado Warnings in 2022
Tornado Warning 34, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 30, 2022, 9:38 PM CDT for Fayette County, Walker County, Alabama. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2022, 9:38 PM CDT (02:38 UTC)
- Expired
- Mar 30, 2022, 9:49 PM CDT
- In force
- 11 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Fayette County, AL, Walker County, AL
The radar
The Columbus AFB radar (KGWX), 78 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 5:29 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285
WFUS54 KBMX 310238
TORBMX
ALC057-127-310330-
/O.NEW.KBMX.TO.W.0034.220331T0238Z-220331T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
938 PM CDT Wed Mar 30 2022
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Northwestern Walker County in central Alabama...
Eastern Fayette County in west central Alabama...
* Until 1030 PM CDT.
* At 938 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Berry, or 14 miles east of Fayette, moving north
at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Jasper, Carbon Hill, Berry, Kansas, Nauvoo, Eldridge, Bankston,
Boley Springs, West Corona, Cedrum Area, Holly Grove, Lupton,
Gamble, Corona, Townley and Walker County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3399 8721 3360 8750 3361 8763 3358 8763
3360 8770 3400 8760
TIME...MOT...LOC 0238Z 201DEG 46KT 3363 8760
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore1 follow-up statement
099
WWUS54 KBMX 310249
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
949 PM CDT Wed Mar 30 2022
ALC057-127-310259-
/O.CAN.KBMX.TO.W.0034.000000T0000Z-220331T0330Z/
Walker AL-Fayette AL-
949 PM CDT Wed Mar 30 2022
...THE TORNADO WARNING FOR NORTHWESTERN WALKER AND EASTERN FAYETTE
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 AM CDT for central,
northwestern and west central Alabama.
LAT...LON 3399 8721 3360 8750 3361 8763 3358 8763
3360 8770 3400 8760
TIME...MOT...LOC 0248Z 201DEG 46KT 3377 8754
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 30, 7:21 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Mar 30, 7:21 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 721 PM CDT Wed Mar 30 2022 .UPDATE... Mesoscale Update and 00Z Aviation. && .SHORT TERM... /Updated at 0700 PM CDT Wed Mar 30 2022/ The low level jet in excess of 50kts has spread over a large part of Central Alabama. These winds have mixed to the surface to near 50 mph. Several reports have been received of trees and power lines down, some structure damage, and power outages. These winds will continue until the semi-discrete line moves through. Please exercise extra caution with these high winds around. The convective line west of the area has become more semi-discrete over the past few hours. This may enhance the chances of severe wind gusts on top of the strong gradient winds as the line passes. Some activity has developed ahead of the main area of convection but has had a hard time sustaining a strong updraft. Expect this trend to continue. A narrow axis of moisture and instability was present ahead of the line but was pinched off somewhat. With all this said, there certainly remains a good chance of severe storms overnight with some weakening as the activity moves eastward. the tornado threat also exists due to hodograph curvature and the wind strength. A watch will remain in place through 1 am for much of the western two thirds of the area. 75 Previous short-term discussion: /Updated at 0153 PM CDT Wed Mar 30 2022/ Today through Tonight. A progressive line of thunderstorms has begun to take shape gaining intensity over Louisiana and quickly moving east at 45 to 50 mph. There will be several more hours before these storms begin to threaten our western counties, but non-thunderstorm gradient winds have already been increasing throughout the morning with gusts of 40- 45 mph measured at observation sites across Central Mississippi. A low-level jet of 50 kts was measured on the 12Z BMX RAOB this morning. Although slightly lower 850mb winds were measured on the 18Z BMX RAOB, we will see these low-level winds begin increasing again as the shortwave moves east. It still appears that boundary layer mixing may bring some of these higher winds to the surface as we continue through the afternoon with gusts of 40 to 50 mph possible. The Wind Advisory will remain in effect for the entire area through tonight. Stronger portions of the low-level jet will pass across our northwest counties where some locally higher gusts above 50 mph may occur. The High Wind Warning will continue for those areas through the evening. These windy conditions will be capable of causing sporadic tree fall and power outages across any portions of the area, but increasingly probable in higher elevation areas as well as areas within the High Wind Warning. The warm sector is slowly establishing, but our dewpoints still have some work to do. Low 60s are present across southwest Central AL with a gradient to upper 40s in the northeast while dewpoints have risen into the mid 60s in western Mississippi ahead of the line. Dewpoints should continue to slowly rise as strong, moist southerly flow provides a narrow corridor of 500-1000 J/kg MLCAPE ahead of the line. Although instability is expected to remain marginal, when combined with abundant wind energy characterized by a ~70kt LLJ and 60-70kts of progged eff. shear, it still appears likely that a significant primary threat of strong and damaging straight line winds will accompany the QLCS as it enters west Alabama late this afternoon/early evening. Winds will be especially maximized near line-embedded bowing segments where convective gusts up to 80 mph may occur. Additionally, large curved hodographs reflect eff. SRH of 400-450 m2/s2 which will surely lead to areas of rotation within the line. Given the limited range of instability, the ability for an updraft to sustain itself amongst such overpowering wind shear is still in question, but certainly appears that enough support will be in place for a risk of line embedded tornadoes. Storms will reach the MS/AL stateline as early as 5-6 PM then continue to quickly move east thereafter. The quick storm motions will limit the flood threat, and latest QPF has trended downwards. Nonetheless, accumulations of 1.5 to 2 inches will support an isolated flooding threat given the high water table caused by recent heavier rain events. As the line moves east this evening, instability will wane which should help to temper the intensity of storms, but some risk of damaging winds will continue for the eastern portions of Central AL until the line exits the area around 6-7 AM tomorrow morning. Thursday. Following the frontal passage, PoPs drop sharply as CAA takes hold and higher winds will subside. Expect temperatures to range from the mid 60s northwest to upper 70s southeast with cloud cover decreasing throughout the day. High pressure will begin building into the ArkLaTex and this will set up another period of generally calm conditions heading into the end of the week. 86 .LONG TERM... /Updated at 0331 PM CDT Wed Mar 30 2022/ For the extended forecast, models have trended drier over the weekend and removed rain chances for most of the area. Next chance of thunderstorms arrives in the Monday-Tuesday time frame. Adjusted rain chances based on timing in recent model solutions, but too early for details on severe potential. 14 Previous long-term discussion: /Updated at 0349 AM CDT Wed Mar 30 2022/ Friday through Tuesday Look for zonal flow to return on Friday on the backside of the stalled front to our south. A shortwave will slide north of the area by Saturday morning. Models are a little more in agreement that there will be enough moisture for a least a few showers areawide through Saturday morning, then clearing to the east. The one difference from yesterday is the models are also focusing on the southern edge, where moisture may rise from along the frontal zone. Either way the bulk of the rain will stay south. A return to dry air again on Sunday with the next system working late Monday and through Tuesday. Will need to keep an eye on this system as we draw closer and showers and storms will be likely and rainfall totals could be quite high. && .AVIATION... 00Z TAF Discussion. The forecast trend remain good. Windy conditions will exist through at least 06z north and 09z south. Some of the gusts may reach 50kts out of the south. These winds will be ahead of any convection. The convective line then moves in with a 2-3 hour window of possible severe thunderstorms. Have this activity moving into TCL around 02-03z, and progressing eastward to the remaining terminals through 08-09z. Winds may increase with the line, visibility and ceilings may also be impacted in the heaviest activity. Behind the line, showers last a few more hours with ceilings dropping to MVFR. Will monitor for possible inclusion of brief IFR. Winds also decrease behind the line and shift to the west. By 16-18z, ceilings should become VFR with winds out of the west around 10kts. 75 && .FIRE WEATHER... A line of strong to severe storms moves across Central Alabama tonight, bringing widespread rainfall and strong winds to the area. Rain will be exiting the area tomorrow morning. Ceilings below 2kft will be possible across portions of the area Thursday morning. 20ft winds will become westerly Thursday, at 8-12 mph through the day. 20ft winds become northwesterly by Friday, with speeds decreasing to 5-8mph. Minimum RH values will be in the 38-45 percent range Thursday, and 28-38 percent range on Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 55 70 40 66 38 / 100 10 0 0 0 Anniston 58 72 43 67 41 / 100 10 0 0 0 Birmingham 57 69 43 67 44 / 100 10 0 0 0 Tuscaloosa 55 69 43 69 44 / 100 0 0 0 0 Calera 59 71 45 69 45 / 100 10 0 0 0 Auburn 62 75 48 70 46 / 90 40 0 0 0 Montgomery 62 75 47 73 45 / 100 10 0 0 0 Troy 63 78 49 73 47 / 100 30 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 1 AM CDT Thursday for the following counties: Autauga...Bibb...Blount...Chilton...Dallas...Hale... Jefferson...Lowndes...Marengo...Perry...Shelby...St. Clair... Tuscaloosa...Walker. Wind Advisory until 4 AM CDT Thursday for the following counties: Barbour...Bullock...Calhoun...Chambers...Cherokee... Clay...Cleburne...Coosa...Elmore...Etowah...Lee...Macon... Montgomery...Pike...Randolph...Russell...Talladega...Tallapoosa. High Wind Warning until 10 PM CDT this evening for the following counties: Fayette...Greene...Lamar...Marion...Pickens...Sumter... Winston. &&
Hazardous weather outlook, Mar 30, 4:11 AM CDT, 17 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 411 AM CDT Wed Mar 30 2022 ALZ011>015-017>050-311215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 411 AM CDT Wed Mar 30 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are likely late this afternoon and overnight across all of Central Alabama. Primary threats include damaging wind gusts of 60 to 80 mph, tornadoes, and hail up to quarter size. Non thunderstorm wind gusts of 40 to 50 mph are possible through tonight across all of Central Alabama. Locally higher gusts are also possible. Wind gusts could lead to fallen trees or tree limbs resulting in property damage or power outages. Locally heavy rainfall will also be possible this evening and overnight which could lead to flash flooding in low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed this afternoon through tonight.
In the hours before
Local storm report, Mar 30, 8:30 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM NON-TSTM WND DMG 1 W GADSDEN 34.01N 86.02W
03/30/2022 ETOWAH AL EMERGENCY MNGR
TREES DOWN COUNTYWIDE DUE TO GRADIENT WINDS.
&&
GMSLocal storm report, Mar 30, 9:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
916 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TORNADO 5 WSW LIVINGSTON 32.56N 88.26W
03/30/2022 SUMTER AL FIRE DEPT/RESCUE
TORNADO DEBRIS SIGNATURE NOTED ON RADAR.
DAMAGE REPORTED INCLUDING SNAPPED TREES AND
STRUCTURAL DAMAGE.
&&
GMSLocal storm report, Mar 30, 9:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
918 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TORNADO 3 NW ELROD 33.28N 87.83W
03/30/2022 TUSCALOOSA AL OFFICIAL NWS OBS
TORNADO DEBRIS SIGNATURE NOTED ON RADAR.
&&
GMSLocal storm report, Mar 30, 9:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
922 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TORNADO 3 ENE ECHOLA 33.36N 87.75W
03/30/2022 TUSCALOOSA AL OFFICIAL NWS OBS
TDS NOTED ON RADAR.
&&
GMSLocal storm report, Mar 30, 9:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
923 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM NON-TSTM WND DMG 1 WNW UNIONTOWN 32.45N 87.52W
03/30/2022 PERRY AL EMERGENCY MNGR
A FEW TREES DOWN IN THE UNIONTOWN AREA DUE
TO GRADIENT WINDS.
&&
GMSLocal storm report, Mar 30, 9:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND DMG 2 SSW KIRK 33.22N 87.90W
03/30/2022 PICKENS AL EMERGENCY MNGR
DAMAGE TO A MOBILE/MANUFACTURED HOME.
POSSIBLE EXTENSION OF THE TDS TRACK NOTED TO
THE NORTHEAST.
&&
GMSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 7:18 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 72 min |
| Mar 30, 8:00 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 75 min |
| Mar 30, 8:13 PM CDT | Tornado Warning | BMX | Pickens | 47 min |
| Mar 30, 8:17 PM CDT | Tornado Warning | BMX | Greene, Pickens, Sumter | 43 min |
| Mar 30, 8:27 PM CDT | Tornado Warning | BMX | Sumter | 48 min |
| Mar 30, 9:01 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 59 min |
| Mar 30, 9:03 PM CDT | Tornado Warning | BMX | Pickens, Tuscaloosa | 42 min |
| Mar 30, 9:09 PM CDT | Tornado Warning | BMX | Greene | 36 min |
| Mar 30, 9:32 PM CDT | Tornado Warning | BMX | Perry | 32 min |
| Mar 30, 9:34 PM CDT | Tornado Warning | BMX | Marengo | 56 min |
| Mar 30, 9:46 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Tuscaloosa | 59 min |
| Mar 30, 9:51 PM CDT | Tornado Warning | BMX | Bibb, Tuscaloosa | 25 min |
| Mar 30, 9:53 PM CDT | Tornado Warning | BMX | Bibb, Chilton | 34 min |
| Mar 30, 10:01 PM CDT | Tornado Warning | BMX | Tuscaloosa | 23 min |
| Mar 30, 10:15 PM CDT | Tornado Warning | BMX | Perry | 45 min |
| Mar 30, 10:22 PM CDT | Tornado Warning | BMX | Shelby | 23 min |
| Mar 30, 10:40 PM CDT | Tornado Warning | BMX | Dallas | 21 min |
| Mar 30, 11:16 PM CDT | Tornado Warning | BMX | Dallas, Lowndes | 59 min |
| Mar 30, 11:39 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 48 min |
| Mar 30, 11:42 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Mar 31, 12:01 AM CDT | Tornado Warning | BMX | Shelby | 29 min |
| Mar 31, 12:16 AM CDT | Tornado Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 44 min |
| Mar 31, 12:23 AM CDT | Areal Flood Advisory | BMX | Shelby | 3 hr |
| Mar 31, 12:25 AM CDT | Areal Flood Advisory | BMX | Blount, Etowah, Jefferson, St. Clair | 3 hr |
| Mar 31, 12:34 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 26 min |
| Mar 31, 12:53 AM CDT | Special Weather Statement | BMX | Etowah | 37 min |
| Mar 31, 2:22 AM CDT | Special Weather Statement | BMX | Cleburne | 23 min |
| Mar 31, 3:07 AM CDT | Special Weather Statement | BMX | Lee | 38 min |
Nearby
Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.